Electron. J. Diff. Eqns., Vol. 2007(2007), No. 175, pp. 1-10.

Self-adjoint boundary-value problems on time-scales

Fordyce A. Davidson, Bryan P. Rynne

In this paper we consider a second order, Sturm-Liouville-type boundary-value operator of the form
 L u := -[p u^{\nabla}]^{\Delta} + qu,
on an arbitrary, bounded time-scale $\mathbb{T}$, for suitable functions $p,q$, together with suitable boundary conditions. We show that, with a suitable choice of domain, this operator can be formulated in the Hilbert space $L^2(\mathbb{T}_\kappa)$, in such a way that the resulting operator is self-adjoint, with compact resolvent (here, "self-adjoint" means in the standard functional analytic meaning of this term). Previous discussions of operators of this, and similar, form have described them as self-adjoint, but have not demonstrated self-adjointness in the standard functional analytic sense.

Submitted June 6, 2007. Published December 12, 2007.
Math Subject Classifications: 34B05, 34L05, 39A05.
Key Words: Time-scales; boundary-value problem; self-adjoint linear operators; Sobolev spaces.

Show me the PDF file (230 KB), TEX file, and other files for this article.

Fordyce A. Davidson
Division of Mathematics, University of Dundee
Dundee, DD1 4HN, Scotland
email: fdavidso@maths.dundee.ac.uk
Bryan P. Rynne
Department of Mathematics and
the Maxwell Institute for Mathematical Sciences
Heriot-Watt University, Edinburgh EH14 4AS, Scotland
email: bryan@ma.hw.ac.uk

Return to the EJDE web page